Puerto Rico, 2022

Flash Flooding and Flooding in Puerto Rico, September 17 to 21, 2022

September 17 to 21, 2022 · NWS SJU · 35 events in 24 counties and zones

Hurricane Fiona made landfall on Sunday the 18th around 3:20 PM AST near Punta Toc n in southwestern Puerto Rico. Strong, gusty winds accompanied much of the stronger convection embedded within the hurricane.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$268,000
Crop damage
$8,000
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Hurricane Fiona made landfall on Sunday the 18th around 3:20 PM AST near Punta Toc n in southwestern Puerto Rico. Strong, gusty winds accompanied much of the stronger convection embedded within the hurricane. Hurricane-force gusts were observed over portions of southern Puerto Rico during the afternoon on Sunday. These gusty winds, combined with ground saturation, resulted in damage across the island due to fallen trees and power lines.

Fiona resulted in excessive rainfall, especially for southern into eastern Puerto Rico. In areas along the Cordillera and around El Yunque, widespread rainfall totals of over 16 inches were seen, most of which fell on Sunday. Preliminary estimates suggest that over 24 inches of rain were seen locally, mostly around Cayey and southern Caguas and Aibonito to southern Jayuya. Multiple rivers in eastern Puerto Rico, mostly those that had been most affected by the previous week’s rain, reached major flooding. Widespread flooding was reported, mostly in southern and central Puerto Rico. Numerous mudslides were also reported throughout the affected areas of steep terrain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 16, 9:54 PM AST, 6 hours 59 minutes earlier.

Area forecast discussion, Sep 16, 9:54 PM AST, 6 hours 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Juan PR
954 PM AST Fri Sep 16 2022

...New UPDATE, AVIATION...

.UPDATE...
Issued at 928 PM AST Fri Sep 16 2022

Evening sounding from San Juan, Puerto Rico at 17/00Z came in
relatively unstable and moist. Notably the winds at 850 mb were
080/30 kt. Showers are moving through the area--some of them are
heavy, but most rain amounts in the last 3 hours have been less
than one quarter inch. Only minor adjustments have been made to
the forecast since the last issuance--mainly for current weather
conditions. Satellite images indicate that the cold tops of
Tropical Storm Fiona will arrive in Saint Croix in about 8 hours
or around 17/10Z. According to the current track from the National
Hurricane Center, tropical storm conditions for Saint Croix will
not be long in coming.

&&

.SYNOPSIS...
A Tropical Storm Warning remains in effect for Puerto Rico and the
U.S. Virgin Islands as Tropical Storm Fiona continues to approach
the area. The first rainbands will approach the local islands as
soon as tomorrow, and periods of frequent, heavy rainfall are
expected to persist throughout the weekend. Flooding is still the
main threat, but strong gusty winds and hazardous marine and
coastal conditions are also expected.

&&

.SHORT TERM...Tonight through Sunday...

Tropical Storm Fiona continues to approach the local islands,
causing deteriorating weather conditions starting later today. By
tomorrow, the weather will become progressively wetter and winds
gusty. The bulk of the activity is expected to reach us Saturday
afternoon and linger into Sunday. This rain will result in
considerable flood impacts, including flash and urban flooding,
along with mudslides in areas of steep terrain. So far, eastern,
southeastern and southwestern Puerto Rico should see the main
activity, but all of the area will see heavy rain. Additionally,
tropical storm-force winds are expected to affect the area, with
the strongest winds and gusts along the Cordillera Central and
southwestern Puerto Rico. The activity will continue into Sunday,
as the center of the storm moves closer to western Puerto Rico.
Even thought the latest track of the National Hurricane Center
showed an adjustment closer to the islands, the main expected
impacts have remained unchanged since previous discussions. For
detailed information on Fiona's impacts across the island, please
refer to the Hurricane Local Statement (HLS) at www.
weather.gov/sju.

&&

.LONG TERM...Monday through Friday...from previous discussion...

If the projected track for Tropical Storm Fiona remains consistent
with the latest guidance, by early morning Monday, the core of
Fiona will be west of Puerto Rico, over the eastern half of the
Dominican Republic. Tropical-storm-force winds are still possible
across the western local waters as the storm exits completely out
of the CWA by late in the day. Marine conditions will remain
hazardous, especially across these waters as great sea heights and
thunderstorm activity will prevail. A significant amount of
rainfall is expected over the region for Monday and Tuesday as
the local atmosphere remains very saturated and unstable from
Fiona. Wind flow will prevail from the southeast, favoring passing
showers across the USVI and eastern Puerto Rico followed by
afternoon development across the Cordillera Central into the
western/northwestern quadrant of PR, with streamer development
affecting various eastern/northern portions of Puerto Rico. Due to
days of continuous rainfall, soils across the islands will be
very saturated and the probability for flooding and landslides
will be elevated.

A wet pattern will continue throughout the week, slowly easing to an
enhanced seasonal pattern by Wednesday. Precipitable water values
will remain above normal and will spike again at the end of the week
as another tropical wave moves over the region. A strong Tropical
Upper Atmospheric Trough (TUTT), associated with this tropical wave
may develop east of the region, which could support an unstable
atmosphere locally. The position of this upper level feature and
the intensity of the tropical wave will determine how much
rainfall will occur next weekend. Overall, for the long term
forecast, a wet pattern is expected with the greatest hazards
being urban and small stream flooding, isolated mudslides, and
daily thunderstorms.

&&

.AVIATION...
Based on latest guidance from the the National Hurricane Center,
at 800 PM AST (0000 UTC), the center of Tropical Storm Fiona was
located near latitude 16.5 degrees North, longitude 61.5 West.
Fiona is moving toward the west near 12 kts. Psbl Max Wnd 45kt
gusts to 55 kts. Fiona is crossing the northern Leeward islands
and will move across the local flying area early Sat thru Sun.
SCT Ocnl BKN lyrs nr FL025...FL050...Wdly SCT SHRA/Isold TSRA ovr
rgnl waters and en route btw islands. SFC wnd Fm E 18-20 kts with
hir gusts 25-30 kts and occasionally hir with convective rain
bands durg prd thru 17/10Z. Mountain tops will be obscured over E
PR. Tropical storm force winds are expected near TISX by 17/13Z.

&&

.MARINE...
Deteriorating marine conditions are forecast for all of the local
waters for the next several days as Tropical Storm Fiona moves
across the CWA. Therefore, a Tropical Storm Warning is in effect
for Puerto Rico, the U.S. Virgin Islands, and all the local
waters. Building seas up to 15 feet are expected through early in
the workweek. Seas at the outer buoy were already over 8 feet at 6
PM AST. Please note that high surf and a high risk of strong rip
currents will be life-threatening to those entering the water.

&&

.HYDROLOGY...

Based on the most recent guidance, the most likely time period for
the heaviest rainfall activity is Saturday into Sunday, while the
areas most likely to receive the highest rainfall accumulations are
portions of eastern and southern Puerto Rico, where there is a
potential for rainfall totals to reach 8 to 10 inches with
locally higher amounts around 12 inches. Across south- central
Puerto Rico and the US Virgin Islands, Vieques, and Culebra the
potential exists for rainfall totals to reach 4 to 6 inches.
Elsewhere, expect rainfall totals to range between 2 and 4 inches.

Considerable flash and urban flooding impacts are possible across
eastern and southern Puerto Rico on Saturday afternoon and
Sunday. Across central and northwest Puerto Rico as well as the
US Virgin Islands, this rainfall may produce limited flash and
urban flooding impacts, along with mudslides/rockfalls in areas of
higher terrain. The threat of flooding will continue into
Monday-- mainly in Puerto Rico.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Tropical Storm Warning for PRZ001>013.

     Flood Watch through Monday afternoon for PRZ001>013.

VI...Tropical Storm Warning for VIZ001-002.

     Flood Watch through Monday afternoon for VIZ001-002.

&&

SHORT TERM...WS
LONG TERM....LIS
AVIATION...WS
Hazardous weather outlook, Sep 16, 6:00 AM AST, 22 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
600 AM AST Fri Sep 16 2022

AMZ710>745-PRZ001>013-171000-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
600 AM AST Fri Sep 16 2022

This Hazardous Weather Outlook is for portions of Puerto Rico.

.DAY ONE...Today and Tonight

.Lightning...Isolated thunderstorms possible across the islands
mainly during the afternoon. Be aware of thunderstorms in your
area and be prepared to take shelter.

.Excessive Rainfall...Flooding of urban areas, roads and small
streams. Isolated flash floods possible.

.Excessive Heat...Heat index values between 102 and 107 degrees
are expected across the urban and coastal regions. Heat
exhaustion possible with prolonged exposure.

.Wind...Windy conditions are possible by this evening and onward.
Outdoor items could blow around or be damaged.

.Marine Conditions...Marine conditions will deteriorate this
evening as Tropical Storm Fiona moves closer to the islands.

.Rip Currents...Life-threatening rip currents are likely in the
surf zone particularly along the Atlantic Coastline.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Tropical Storm Fiona is expected to affect the area this weekend.
Numerous showers and isolated thunderstorms are expected. There
will be an enhanced risk for flooding, both urban and small stream
as well as flash flooding, and rapid river rises, in addition to
an increased risk of mudslides. Strong gusty winds are also
anticipated, especially in and around thunderstorms. Building seas
are expected to accompany the system, as well, with seas of up to
12 feet for portions of the waters. Please refer to products
issued for Tropical Storm Fiona for additional details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

AMZ715-725-VIZ001-002-171000-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
600 AM AST Fri Sep 16 2022

This Hazardous Weather Outlook is for portions of USVI.

.DAY ONE...Today and Tonight

.Lightning...Isolated possible across the local waters and some of
them will move inland. Be aware of thunderstorms in your area and
be prepared to take shelter.

.Excessive Rainfall...Ponding of water in roads and poorly
drained areas across portions of the islands.

.Wind...Windy conditions are possible by this evening and onward.
Outdoor items could blow around or be damaged.

.Marine Conditions...Marine conditions will deteriorate this
evening as Tropical Storm Fiona moves closer to the islands.

.Rip Currents...Life-threatening rip currents are likely in the
surf zone particularly along the Atlantic Coastline.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Tropical Storm Fiona is expected to affect the area this weekend.
Numerous showers and isolated thunderstorms are expected. There
will be an enhanced risk for flooding, both urban and small stream
as well as flash flooding, and rapid river rises, in addition to
an increased risk of mudslides. Strong gusty winds are also
anticipated, especially in and around thunderstorms. Building seas
are expected to accompany the system, as well, with seas of up to
12 feet for portions of the waters. Please refer to products
issued for Tropical Storm Fiona for additional details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

The radar

The San Juan radar (TJUA), 49 km away, was scanning. The volume nearest the first event began at 08:52 UTC.

Open the radar archive at this moment

Event by event

18 flash flood, 9 thunderstorm wind, 8 flood. Local standard time, as filed.

Thunderstorm Wind, Ciales

When
September 17, 4:53 AM AST
Where
Ciales County, 1.48 mi ENE of Ciales to 1.52 mi ENE of Ciales
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
State Official
Coordinates
18.290, -66.500

The 911 call center reported a fallen tree and electrical post by road PR-146.

Flood, Naguabo

When
September 17, 5:30 AM AST
Where
Naguabo County, 4.65 mi W of Naguabo to 4.63 mi W of Naguabo
Cause
Heavy Rain / Tropical System
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
18.210, -65.800

An emergency manager reported flooding in road 31, near sector Pitina in Naguabo due to overflow of the Rio Blanco river.

Thunderstorm Wind, Toa Alta

When
September 17, 10:50 AM AST
Where
Toa Alta County, 3.03 mi W of Toa Alta to 3.04 mi W of Toa Alta
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
State Official
Coordinates
18.343, -66.276

The 911 call center reported fallen trees obstructing PR-165, close to the entrance of Plaza Aquarium. A utility pole was over the road. A family was trapped in their car during this incident.

Thunderstorm Wind, San Juan

When
September 17, 12:18 PM AST
Where
San Juan County, 1.48 mi ENE of San Juan to 1.49 mi ENE of San Juan
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
State Official
Coordinates
18.390, -66.030

The 911 call center reported a fallen tree and utility pole on calle Trevi.

Thunderstorm Wind, Bayamon

When
September 17, 12:58 PM AST
Where
Bayamon County, 5.22 mi SSE of Bayamon to 5.19 mi SSE of Bayamon
Measured
35 kt (40 mph) estimated gust
Crop damage
$100
Reported by
State Official
Coordinates
18.280, -66.140

The 911 call center reported a fallen tree on road PR-174.

Thunderstorm Wind, San Juan

When
September 18, 11:15 AM AST
Where
San Juan County, 4.9 mi N of San Juan to 4.79 mi N of San Juan
Measured
35 kt (40 mph) estimated gust
Property damage
$20,000
Reported by
State Official
Coordinates
18.450, -66.061

Blown roof from a house with an incapacitated elderly. House is by calle del Brey, by the entrance of calle Diez de Andino.

Thunderstorm Wind, Guaynabo

When
September 18, 11:16 AM AST
Where
Guaynabo County, 6.54 mi NW of Guaynabo to 7.26 mi NW of Guaynabo
Measured
35 kt (40 mph) estimated gust
Crop damage
$5,000
Reported by
State Official
Coordinates
18.400, -66.098

Reports of fallen trees along Ave San Patricio.

Thunderstorm Wind, Yauco

When
September 18, 11:17 AM AST
Where
Yauco County, 2.53 mi S of Yauco to 2.49 mi S of Yauco
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
18.033, -66.852

An electrical pole was knocked down by road PR-371.

Thunderstorm Wind, Rincon

When
September 18, 11:18 AM AST
Where
Rincon County, 1.62 mi E of Rincon
Measured
35 kt (40 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
18.331, -67.205

Reports of a fallen power line with live wires affecting road PR-4412.

Flash Flood, Patillas

When
September 18, 1:49 PM AST
Where
Patillas County, 1.53 mi SSW of Patillas to 1.6 mi SSW of Patillas
Cause
Heavy Rain / Tropical System
Property damage
$10,000
Reported by
Public
Coordinates
18.000, -66.010

The general public reported on social media that the police station in Patillas was flooded, with officers trapped inside.

Flood, Salinas

When
September 18, 2:14 PM AST
Where
Salinas County, 2.12 mi SE of Salinas to 2.14 mi SE of Salinas
Cause
Heavy Rain / Tropical System
Property damage
$4,000
Reported by
State Official
Coordinates
17.980, -66.225

Flooding in road Playero in Salinas, passing through the Centro Comunal precisely to the left of it.

Flash Flood, Salinas

When
September 18, 2:21 PM AST
Where
Salinas County, 2 mi SE of Salinas to 2.06 mi SE of Salinas
Cause
Heavy Rain / Tropical System
Reported by
State Official
Coordinates
17.983, -66.225

Three people were trapped in a residence due to flooding in calle Playero.

Flash Flood, Patillas

When
September 18, 2:25 PM AST
Where
Patillas County, 1.53 mi SSE of Patillas to 1.2 mi SSE of Patillas
Cause
Heavy Rain / Tropical System
Property damage
$4,000
Reported by
Public
Coordinates
18.000, -65.990

The public reported to the San Juan WFO that Rio de Apeadero was out of its bank affecting road PR-7757. The road was impassable and the stream flow was rising.

Flash Flood, San Lorenzo

When
September 18, 2:30 PM AST
Where
San Lorenzo County, 2.84 mi NNE of San Lorenzo to 2.72 mi NNE of San Lorenzo
Cause
Heavy Rain / Tropical System
Property damage
$4,000
Reported by
Public
Coordinates
18.190, -65.960

The public reported to the NWS that the Rio Grande river was overflowing over the La Marina bridge by PR-980 . The road was impassable.

Flood, Patillas

When
September 18, 2:42 PM AST
Where
Patillas County, 1.53 mi SSW of Patillas to 1.63 mi SSW of Patillas
Cause
Heavy Rain / Tropical System
Property damage
$4,000
Reported by
Public
Coordinates
18.000, -66.010

Significant flooding was reported along road PR-3. The road is impassable and communities in Jardin de Patillas were cut off or trapped.

Flash Flood, Isabela

When
September 18, 2:51 PM AST
Where
Isabela County, 3.85 mi NNW of Isabela to 3.82 mi NNW of Isabela
Cause
Heavy Rain / Tropical System
Property damage
$10,000
Reported by
State Official
Coordinates
18.501, -67.024

Flooded apartment in Emilio Gonzales street behind the Isabela Cooperativa.

Flash Flood, Barranquitas

When
September 18, 3:00 PM AST
Where
Barranquitas County, 2.32 mi S of Barranquitas to 2.43 mi S of Barranquitas
Cause
Heavy Rain / Tropical System
Property damage
$10,000
Reported by
State Official
Coordinates
18.166, -66.317

A residence flooded with people on the street 558 near the baseball park.

Flash Flood, Utuado

When
September 18, 3:18 PM AST
Where
Utuado County, 1.31 mi W of Utuado to 1.37 mi W of Utuado
Cause
Heavy Rain / Tropical System
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
18.270, -66.720

A media partner showed a bridge collapsing and dragged by the river in barrio Salto Arriba.

Flood, Caguas

When
September 18, 3:53 PM AST
Where
Caguas County, 0.95 mi NW of Caguas to 1.02 mi WNW of Caguas
Cause
Heavy Rain / Tropical System
Property damage
$4,000
Reported by
State Official
Coordinates
18.210, -66.040

Borbon street flooded in Caguas.

Flash Flood, Caguas

When
September 18, 4:30 PM AST
Where
Caguas County, 3.39 mi NW of Caguas to 2.86 mi NW of Caguas
Cause
Heavy Rain / Tropical System
Property damage
$4,000
Reported by
State Official
Coordinates
18.240, -66.060

Flash flooding in Ave. Degetau trapped one person in a car.

Flash Flood, Ponce

When
September 18, 6:00 PM AST
Where
Ponce County, 4.2 mi S of Ponce to 4.38 mi SSW of Ponce
Cause
Heavy Rain / Tropical System
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
17.990, -66.630

The fire department, through social media, reported several families being rescued in the Lirios del Sur residential complex.

Thunderstorm Wind, Carolina

When
September 18, 6:00 PM AST
Where
Carolina County, 5.71 mi NW of Carolina
Measured
43 kt (49 mph) estimated gust
Property damage
$20,000
Reported by
State Official
Coordinates
18.430, -66.010

The Water Beach Club hotel reported that its roof was blown away by strong winds.

Flash Flood, Adjuntas

When
September 18, 6:02 PM AST
Where
Adjuntas County, 86.84 mi WNW of Vieques to 87.33 mi WNW of Vieques
Cause
Heavy Rain / Tropical System
Property damage
$4,000
Reported by
State Official
Coordinates
18.440, -66.710

Reports of flooding on road PR-10 by restaurant Trapiche.

Flash Flood, Cidra

When
September 18, 6:03 PM AST
Where
Cidra County, 3.56 mi WSW of Cidra to 3.95 mi WSW of Cidra
Cause
Heavy Rain / Tropical System
Property damage
$10,000
Reported by
State Official
Coordinates
18.150, -66.200

Flooding affected a house by PR-7730 with four people trapped in it.

Flash Flood, Toa Baja

When
September 18, 10:00 PM AST to September 21, 2:00 AM AST
Where
Toa Baja County, 4.15 mi WSW of Toa Baja to 4.21 mi WSW of Toa Baja
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$20,000
Reported by
Newspaper
Coordinates
18.410, -66.260

A report in the newspaper indicated that a 62-year-old male was swept away by flooding rain at La Virgencita, Toa Baja. The male was swept away from inside his car and the body was recovered three days later.

Flood, Cayey

When
September 18, 10:10 PM AST
Where
Cayey County, 2.09 mi WNW of Cayey to 2.31 mi WNW of Cayey
Cause
Heavy Rain / Tropical System
Property damage
$4,000
Reported by
State Official
Coordinates
18.110, -66.160

Road Evaristo Vazquez was flooded.

Flash Flood, Salinas

When
September 18, 10:57 PM AST
Where
Salinas County, 2.27 mi SE of Salinas to 2.19 mi SE of Salinas
Cause
Heavy Rain / Tropical System
Property damage
$10,000
Reported by
State Official
Coordinates
17.979, -66.224

Flooding affected a house in calle Paloma. There were three people trapped.

Flash Flood, Hormigueros

When
September 19, 3:03 AM AST
Where
Hormigueros County, 2.46 mi NW of Hormigueros to 2.42 mi NW of Hormigueros
Cause
Heavy Rain / Tropical System
Property damage
$4,000
Reported by
State Official
Coordinates
18.152, -67.149

Flash flooding was reported along calle Cipres.

Flood, Salinas

When
September 19, 6:12 AM AST
Where
Salinas County, 3.37 mi WSW of Salinas to 3.44 mi SW of Salinas
Cause
Heavy Rain / Tropical System
Property damage
$4,000
Reported by
State Official
Coordinates
17.976, -66.295

A car was stranded due to flood waters in calle Guayama.

Flash Flood, Hormigueros

When
September 19, 7:01 AM AST
Where
Hormigueros County, 2.23 mi NW of Hormigueros to 2.2 mi NW of Hormigueros
Cause
Heavy Rain / Tropical System
Property damage
$4,000
Reported by
State Official
Coordinates
18.151, -67.145

Flash flooding was reported at Bucare Street.

Flood, Toa Baja

When
September 19, 7:30 AM AST
Where
Toa Baja County, 2.44 mi WNW of Toa Baja to 2.43 mi WNW of Toa Baja
Cause
Heavy Rain / Tropical System
Property damage
$4,000
Reported by
State Official
Coordinates
18.445, -66.233

Flooding was reported along Avenida Bolivia.

Flash Flood, Fajardo

When
September 19, 10:35 AM AST
Where
Fajardo County, 0.95 mi NW of Fajardo to 1.54 mi NW of Fajardo
Cause
Heavy Rain / Tropical System
Property damage
$4,000
Reported by
State Official
Coordinates
18.330, -65.660

Flash flooding was reported along Desvio street.

Flash Flood, Adjuntas

When
September 19, 11:00 AM AST
Where
Adjuntas County, 17.32 mi N of Cabo Rojo to 17.04 mi N of Cabo Rojo
Cause
Heavy Rain / Tropical System
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
18.280, -67.150

A lane on the road 109, near the municipal cemetery, collapsed due to excessive rainfall.

Flash Flood, Comerio

When
September 19, 1:40 PM AST to 2:40 PM AST
Where
Comerio County, 2.77 mi NE of Comerio to 2.78 mi NE of Comerio
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
18.249, -66.191

A report in the local media indicated that a 58-year-old man fell from the roof of his house and was swept away by flooding waters into a tributary of Rio La Plata in Comerio.

Flood, Ponce

When
September 19, 1:59 PM AST
Where
Ponce County, 3.52 mi S of Ponce to 3.15 mi S of Ponce
Cause
Heavy Rain / Tropical System
Property damage
$4,000
Reported by
State Official
Coordinates
18.000, -66.630

Flooding at the entrance of a residential in Avenida las Americas.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Toa Baja2022-09-1862MaleIn WaterDirect
Flash Flood, Comerio2022-09-1958MaleIn WaterDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2022Every state in 2022This day in weather historyWarnings in Puerto Rico, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1058118, 1058372, 1058371, 1058370, 1058369, 1058464, 1058466, 1058471, 1058474, 1058489, 1058491, 1058495, 1058497, 1058498, 1058499, 1058510, 1058512, 1058513, 1058521, 1058523, 1058525, 1058542, 1058544, 1058548, 1141220, 1058552, 1058554, 1058580, 1058577, 1058569, 1058565, 1058562, 1058560, 1141219, 1058557.